Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 17, NWS Raleigh, NC

May 9, 2004Davidson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 9, 2004, 4:35 PM EDT for Davidson County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 4:35 PM EDT (20:35 UTC)
Expired
May 9, 2004, 5:00 PM EDT
In force
25 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 138 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 092035
SVRRAH
NCC057-092100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
435 PM EDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CHURCHLAND...OR ABOUT 11 MILES SOUTHWEST
  OF LEXINGTON...MOVING EAST AT 20 MPH. NICKEL SIZED HAIL IS LIKELY
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FREEZOR...
  LEXINGTON...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

BOATERS ON HIGH ROCK LAKE SHOULD SEEK SHORE.

LAT...LON 3580 8050 3563 8042 3573 7999 3594 8008

$$

RLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:29 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 9, 2:29 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT SUN MAY  9 2004

.DISCUSSION...

TONIGHT THROUGH MON NIGHT: WILL HANG ONTO LOW CHANCE POPS OVER THE
NORTHWEST AND NORTHERNMOST COUNTIES THROUGH MID EVENING WITH A
CONTINUED MODERATELY UNSTABLE AIR MASS IN PLACE. THE POTENTIAL WILL
REMAIN FOR ISOLATED 1-2 IN/HR RATES AND SMALL HAIL UNTIL SUNDOWN.
THEN...DRY AIR MASS NOTED IN WATER VAPOR IMAGERY OFF THE SOUTHEAST
COAST WILL ADVECT INTO NORTH CAROLINA LATE TONIGHT THROUGH MON NIGHT
WITH POSITIVE LI VALUES AND NEAR/BELOW NORMAL PRECIPITABLE WATER...
AND WILL STICK WITH NO POPS. MOS GUIDANCE AND THICKNESS PROGS
INDICATE LITTLE NEED FOR SIGNIFICANT CHANGE TO FORECAST TEMPS... AND
WILL KEEP LOWS TONIGHT IN THE LOWER-MID 60S WITH HIGHS MON IN THE
MID-UPPER 80S.

TUE THROUGH THU: A FAIRLY STEADY-STATE ATMOSPHERE THROUGH THE PERIOD
WITH STACKED RIDGING HOLDING ALONG THE SOUTHEAST COAST. MOISTURE
BEGINS TO INCREASE A BIT THROUGH THE COLUMN ON TUE ALTHOUGH THE PW
REMAINS NEAR OR LESS THAN 150% OF NORMAL & THE MID LEVEL WARM NOSE
PERSISTS. ASIDE FROM THE ETA PREDICTION OF A WEAK VORT LOBE ROTATING
UP THROUGH THE STATE TUE NIGHT/WED MORNING...NO LARGE SCALE FORCING
MECHANISMS ARE PRESENT... AND A LOW LEVEL FOCUS FOR CONVECTION LOOKS
TO BE LACKING WITH NO DISCERNABLE SURFACE FEATURES TO KEY IN ON. AS
A RESULT HAVE CONFINED SLIGHT CHANCE DIURNAL POPS TO THE WESTERN CWA
ONLY... FARTHEST FROM THE MID LEVEL RIDGING WHICH SHOULD SUPPRESS
MOST CONVECTION IN EASTERN NC... ALTHOUGH ISOLATED SHOWERS ALONG THE
SEA BREEZE WILL BE POSSIBLE. MOST ACTIVITY SHOULD BE TERRAIN-INDUCED
BUT COULD EASILY MOVE INTO THE WESTERN COUNTIES. WILL FOLLOW
PERSISTENCE FOR TEMPS... GENERALLY KEEPING LOWS 59-64 AND HIGHS
84-89. -GIH

THU NIGHT THROUGH SUN: LATEST MEDIUM RANGE MODELS HAVE HAD
DIFFICULTY WITH FORECASTING OF BERMUDA HIGH BLOCKING PATTERN...
DELAYING THE COLD FRONTAL PASSAGE ON DAY 7 24 HRS EACH NEW MODEL
RUN. THE LATEST 00Z GFS RUN NOW TAKES THE FRONT WELL NORTH OF THE
AREA WITH NO FRONTAL PASSAGE EXPECTED. SO WITH NO CHANGE IN
AIRMASS... CWA WILL CONTINUE TO LIE ALONG WESTERN PERIPHERY OF
BERMUDA HIGH. SHOULD SEE AFTERNOON PULSE STORMS FIRE UP DAILY DURING
THE AFTERNOON AND EVENING OVER WESTERN N.C. AND ALONG THE COASTAL
SECTIONS WITH SEA-BREEZE BOUNDARY INTERACTION. --BL

&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

HARTFIELD/LOCKLEAR
Hazardous weather outlook, May 9, 4:52 AM EDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
452 AM EDT SUN MAY 9 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-090951-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM
NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD
NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY
NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND
NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE
NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
452 AM EDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER WIDELY
SCATTERED LATE DAY SHOWERS OR THUNDERSTORMS ARE EXPECTED ACROSS
CENTRAL NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RA

In the hours before

Special weather statement, May 9, 11:40 AM EDT, 4 hours 55 minutes before
SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
1140 AM EDT SUN MAY 9 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-092200-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-
DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-
GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-
LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-
RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-
VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
1140 AM EDT SUN MAY 9 2004

...ISOLATED STRONG THUNDERSTORMS WITH SMALL HAIL AND LOCALLY HEAVY
RAIN ARE POSSIBLE ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY.
HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY THREATENING WEATHER
TO THE NATIONAL WEATHER SERVICE.

A WARM AND UNSTABLE AIR MASS WILL PERSIST OVER THE AREA TODAY.
SCATTERED SHOWERS AND STORMS ARE EXPECTED TO DEVELOP DURING THE
MIDDAY AND AFTERNOON HOURS... ESPECIALLY OVER THE WESTERN AND
NORTHERN PIEDMONT. DUE TO THE SLOW MOVEMENT OF THESE SHOWERS AND
STORMS... LOCALLY HEAVY RAIN FALLING AT A RATE OF 1 TO 2 INCHES PER
HOUR IS POSSIBLE. THIS COULD LEAD TO STREET FLOODING ESPECIALLY IN
HIGHLY URBANIZED AREAS AND CONSTRUCTION ZONES. ALSO... ISOLATED
STORMS MAY BECOME STRONG ENOUGH TO PRODUCE SMALL HAIL.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST CONDITIONS AND
FORECASTS THROUGHOUT THE DAY.

HARTFIELD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:13 PM EDTSevere Thunderstorm WarningRAHForsyth17 min
May 9, 6:49 PM EDTSevere Thunderstorm WarningRAHForsyth26 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.